Colorado, 2024Damaging Winds in Colorado, July 20, 2024
July 20, 2024 · NWS GLD · 2 events in 2 counties and zones
In the mid-afternoon of the 20th, a storm in northeastern Colorado formed and moved south. This storm produced winds up to an estimated 70 MPH.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the mid-afternoon of the 20th, a storm in northeastern Colorado formed and moved south. This storm produced winds up to an estimated 70 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 20, 1:30 PM MST, 1 hour 22 minutes earlier. Its key messages:
- Scattered showers and thunderstorms through the weekend and into early next week. The severe threat will be low, though there is a marginal risk today in western areas for mainly hail.
- Warmer and drier conditions forecast for the mid to latter part of next week.
Area forecast discussion, Jul 20, 1:30 PM MST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
230 PM MDT Sat Jul 20 2024
.KEY MESSAGES...
- Scattered showers and thunderstorms through the weekend and
into early next week. The severe threat will be low, though
there is a marginal risk today in western areas for mainly
hail.
- Warmer and drier conditions forecast for the mid to latter
part of next week.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 230 PM MDT Sat Jul 20 2024
Across the region this afternoon, skies are mixed from partly to
mostly sunny. Most of the cloud cover west of Highway 27 is from
persistent scattered rw/trw through the day. Temperatures as of 200
PM MDT are ranging from the upper 70s into the mid 80s, along with a
persistent north-northeasterly flow w/ gusts up to 20 mph at times.
Main wx concerns for the short term period will focus on strong to
severe thunderstorm chances for portions of the CWA. Sunday and
Monday will also have scattered storm chances.
Looking at the latest 500mb RAP40 analysis, the amplified ridge over
the western portion of the country remains in place and is expected
to persist into the beginning of next week. As with the last several
days, there is a shortwave working south along the eastern side of
this ridge, helping to trigger the scattered convection w/ the aid
of a weak surface trough over southwest Nebraska.
The current CAMs(HRRR/NamNest) are in fair agreement as to the start
time of current radar coverage and pushing southward through about
02z Sunday. With northerly flow aloft, most of the expected precip
will occur in the west with some scattered precip east of Highway 27
through this evening. SPC has continued a Marginal risk for
wind/hail threats. Limited instability should keep storms below
criteria from yesterday, as well as areal coverage. Overall a 15-30%
chance for rw/trw tonight.
For Sunday onward, some change in the upper level pattern as the
ridge will begin to shift east. This will allow for another chance
15-40% for storms. The focus Sunday will be in the west as a lee-
side trough pushes west slightly w/ high pressure building in from
the E/NE. Sunday night into Monday, that surface ridge breaks down
and in tandem with another shortwave, will allow for a 15-20% chance
for rw/trw. Dry conditions expected for Tuesday as high pressure
builds over the area.
For temps, decreasing chances for precipitation as the short term
period progresses will afford the Tri State area a warming trend
into Tuesday of next week. On Sunday, highs will range from the
upper 70s into the mid 80s. Coolest areas along/west of Highway 27
where most of the precipitation is expected. Going into Monday,
upper 70s to lower 80s in Colorado w/ mid 80s east of there. For
Tuesday, mid 80s to around 90F are expected. Lows each night will
range from the mid 50s west to around 60F east, especially east of
Highway 25.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Issued at 153 PM MDT Sat Jul 20 2024
From the latest runs of the GFS/ECMWF, the amplified upper ridge
over the western portion of the country will continue a slow trend
eastward into the Plains region as next week progresses. Guidance
does begin to differ as to the strength of the ridge by the end of
next week as a 500mb trough digs into the Pacific NW. If this occurs
late Friday, there could be a shortwave ahead of this does
develop/push through the Rockies and into the CWA by next weekend.
For now, mainly dry and above normal conditions will ensue.
At the surface, persistent southerly flow from lee-side troughing to
the west will aid in warming the region up as the upper ridge crests
overhead next week. Gradient does tighten ahead of the potential
shortwave late Friday, which will allow some decent gust potential
up to 30-35 mph possible.
For temps, highs for the midweek period will range from the upper
80s into the lower 90s. Next Thursday onward, lower to mid 90s are
expected. Overnight lows will see an increasing trend with Tuesday
and Wednesday nights having a range from the upper 50s into the
lower 60s. Thursday night onward, 60s area wide w/ warmest locales
east of Highway 25 each night.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 949 AM MDT Sat Jul 20 2024
For KGLD, mainly VFR conditions through the forecast period.
Some MVFR ceilings possible from 18z-20z. Also, VCSH from 21z
Saturday-02z Sunday. Winds, north 10-20kts through 21z then
shifting northeast. From 02z Sunday onward, light/variable.
For KMCK, mainly VFR conditions through the forecast period.
Tempo for some MVFR ceilings 18z-20z. Winds northeast 10-15kts
through 00z Sunday, then light/variable.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...JN
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Jul 20, 1:33 PM MST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
233 PM MDT Sat Jul 20 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-212045-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
233 PM MDT Sat Jul 20 2024 /333 PM CDT Sat Jul 20 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A marginal risk for severe thunderstorms remains this afternoon and
evening for areas mainly along and west of Highway 27. Scattered
afternoon and early evening thunderstorms will develop, with an
isolated storm or two possibly producing marginally severe hail or
wind gusts.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today.
In the hours before
Local storm report, Jul 20, 10:38 AM MST, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1138 AM MDT Sat Jul 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM Tstm Wnd Gst 4 E Yuma 40.13N 102.64W
07/19/2024 M80 MPH Yuma CO Mesonet
&&
JTLLocal storm report, Jul 20, 11:14 AM MST, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1214 PM MDT Sat Jul 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Hail 10 S Beardsley 39.66N 101.24W
07/19/2024 E0.75 Inch Rawlins KS Public
hail ranged from pea to penny size hail.
&&
JTLSpecial weather statement, Jul 20, 2:29 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
329 PM MDT Sat Jul 20 2024
COZ090-202200-
Yuma County CO-
329 PM MDT Sat Jul 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN YUMA COUNTY THROUGH
400 PM MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Holyoke, moving south at 35 mph.
HAZARD...Wind gusts up to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Yuma
County, including the following locations... Alvin and Wauneta.
This includes Highway 385 between mile markers 252 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4044 10205 4019 10205 4019 10242 4044 10242
TIME...MOT...LOC 2129Z 359DEG 29KT 4051 10223
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
VincentThunderstorm Wind, Yuma
- When
- July 20, 2:52 PM MST to 2:55 PM MST
- Where
- Yuma County, 12.56 mi NW of Alvin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.420, -102.270
Estimated 60-70 mph winds near Ballyneal golf course along with pea size hail that lasted for 2-3 minutes.
Thunderstorm Wind, Kit Carson
- When
- July 20, 2:54 PM MST
- Where
- Kit Carson County, 7 mi NNW of Flagler
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.390, -103.130
Weather Underground site kcoflagl13 recorded a 61 MPH gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, July 20, 20241 death · 1 event
- Flash Flood and Hail in Colorado, July 20, 2024$502,000 · 1.5 in hail · 33 events
- Flash Flooding and Heavy Rain in Virginia, July 20 to 21, 2024$195,000 · 43 events
- Flash Flooding and Damaging Winds in New Mexico, July 20 to 22, 2024$120,000 · 54 kt wind · 8 events
- Hail in Nebraska, July 20, 2024$100,000 · 3 in hail · 4 events
- Damaging Winds and Lightning Strike in South Carolina, July 20, 2024$55,000 · 50 kt wind · 10 events
- Flood and Hail in Oklahoma, July 20 to 21, 2024$55,000 · 1 in hail · 6 events
- Damaging Winds in Virginia, July 20, 2024$42,000 · 50 kt wind · 2 events
- Damaging Wind and Lightning Strike in Georgia, July 20, 2024$16,000 · 2 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, July 20, 20245 events
- Excessive Heat in California, July 20 to 24, 20245 events
- Flash Flooding in Georgia, July 20, 20245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198794, 1198795.